Can prednisone shut down the HPTA? - AnabolicMinds.com

Can prednisone shut down the HPTA?

  1. New Member
    galapagos's Avatar
    Join Date
    Aug 2007
    Posts
    30
    Rep Power
    102

    Reputation

    Can prednisone shut down the HPTA?


    So, right now I'm trying to pinpoint the cause of my low T. I recall taking prednisone for a few weeks to treat some poison ivy...what are the odds that this could have been the cause?

  2. Senior Member
    Scottyo's Avatar
    Join Date
    Feb 2003
    Posts
    1,001
    Rep Power
    642

    Reputation

    well....prednisone will mess with your adrenals a lot...and completely suppress them. And your adrenal cortex is a minor producer of testosterone. And if your adrenals are damaged already, prednisone will just add more on top.
  3. New Member
    dcguy4u's Avatar
    Join Date
    Apr 2007
    Posts
    67
    Rep Power
    124

    Reputation

    Cortocosteroids supress HPTA axis. There are studies on pubmed that shows this. They wont shut it down though.
    •   
       

  4. New Member
    cpeil2's Avatar
    Join Date
    Dec 2006
    Posts
    414
    Rep Power
    302

    Reputation

    Quote Originally Posted by galapagos View Post
    So, right now I'm trying to pinpoint the cause of my low T. I recall taking prednisone for a few weeks to treat some poison ivy...what are the odds that this could have been the cause?


    That's some bad poison ivy. It usually vanishes after 4-5 days of prednisone. If you have been taking it for a few weeks (like 3 or 4) you are going to need to withdrawfrom the prednisone gradually. You will need to cut reduce your dose gradually over a week or 10 days in order to allow your adrenals to come back from the suppression caused by the prednisone.
    Last edited by cpeil2; 10-01-2007 at 09:13 AM. Reason: delete repeated word
  5. New Member
    TJack's Avatar
    Join Date
    Aug 2006
    Posts
    23
    Rep Power
    110

    Reputation

    Quote Originally Posted by cpeil2 View Post
    That's some bad poison ivy. It usually vanishes after 4-5 days of prednisone. If you have been taking it for a few weeks (like 3 or 4) you are going to need to withdrawfrom the prednisone gradually. You will need to cut reduce your dose gradually over a week or 10 days in order to allow your adrenals to come back from the suppression caused by the prednisone.
    Predinsone is simply artificial cortisol and hypercortisolism WILL cause severe hypogonadism.

    If you - or anyone else - would like the commentary from the chief TRT doc of Cleveland Clinic, I believe I can find that and post it.

    In fact, I have a friend whose severe hypogonadism WAS caused by hypercortisolism.

    However, that said, I would vERY seriously doubt that the levels that you would be taking for poison ivy would have came even remotely close to causing it.

    Hypogonadism caused by exogenous cortisol (i.e., articifical cortisol medicine, either orally or tropically) is usually from a situation where an individual is taking a very large dosage for a significantly long time.

    When I was quite young we had (in our small town) a coal miner who had to retire quite early due to severe arthritis. This was about the time that prednisone was coming out ont the market. They started prescribing it to him and it was great... for several months. And then they had to up the dosage. And then again several months later. Etc., etc.

    In about 2 - 3 years he had developed Exgoneous Cushing's (though back then he nor they ahd no idea of what he had) and a couple years after that he was dead... As more cases like his occurred, the doctors realized that they were simply pumping 4, 6, 8 times the amount of the maximum levels of cortisol into patients and actually giving them a (newly developed) form of Cushings!

  6. Elite Member
    bioman's Avatar
    Stats
    5'10"  180 lbs.
    Join Date
    Sep 2003
    Age
    42
    Posts
    7,697
    Rep Power
    513131

    Reputation Reputation Reputation Reputation Reputation Reputation Reputation Reputation Reputation

    My wife has been on and off pred for the last 3 years for Ulcerative Colitis . It's caused some significant hypo-adrenal symptoms (when off) and pronounced hypogonadism. She has no libido when on it and it takes 6-8 months to start coming back with the aide of DHEA.

    Getting a Dr to actually listen to me has not been possible to date but I will pay for the appropriate hormone panels out of pocket and begin getting her back on track.

    I highly recommend using a small dose of DHEA to offset both the side effects of pred while on and also to be able to come off the pred without as many withdrawal symptoms.

    Search pubmed for this topic.
  7. Banned
    drksun's Avatar
    Join Date
    Jun 2007
    Posts
    319
    Rep Power
    0

    Reputation

    i believe prednisone will suppress the adrenals and shutdown dhea, which will lower test a lot... am i right ?
  8. Elite Member
    bioman's Avatar
    Stats
    5'10"  180 lbs.
    Join Date
    Sep 2003
    Age
    42
    Posts
    7,697
    Rep Power
    513131

    Reputation Reputation Reputation Reputation Reputation Reputation Reputation Reputation Reputation

    Partially correct..at least IMO. The issue is the wider scale disruption to the entire HPOA/HPTA. It's mucking with several, if not dozens of signalling pathways, shutting down cort production, fatiguing the adrenals et cetera.
  •   

      
     

Similar Forum Threads

  1. Replies: 2
    Last Post: 03-19-2008, 07:52 PM
  2. HPTA shut down - Please help
    By jchix in forum Post Cycle Therapy
    Replies: 15
    Last Post: 02-21-2008, 04:10 PM
  3. Replies: 1
    Last Post: 04-21-2007, 02:26 PM
  4. The meaning of "shut down"
    By timogburn in forum Anabolics
    Replies: 28
    Last Post: 12-22-2004, 02:30 PM
  5. Clen Shuts Down the Thyroid???
    By supersoldier in forum Anabolics
    Replies: 21
    Last Post: 04-28-2004, 04:53 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  
Log in
Log in